Hail, Sevier
- When
- June 15, 1:00 PM EST
- Where
- Sevier County, 1.78 mi NW of Pitner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.900, -83.770
Nickel size hail was reported.
An isolated thunderstorm formed in the vicinity of a surface trough during the early afternoon producing low end severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An isolated thunderstorm formed in the vicinity of a surface trough during the early afternoon producing low end severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 12:45 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 145 PM EDT Mon Jun 15 2020 .DISCUSSION... the forecast area. A few showers are roaming in the vicinity of the low, but mainly on the favorable right side of the feature. Forecast is in relatively decent shape however, did some adjustments to account for the south track of the low and kicked up pops a bit across Northeast Tennessee. With further surface heating, some convection will develop under the unseasonable cool air aloft associated with the upper low. The temperature forecast looks on track with some decent warming expected under mostly sunny skies across Southeast Tennessee while a cooler afternoon is expected farther north and east across the forecast area. && .AVIATION... 18Z TAF DISCUSSION. Isolated showers and a couple thunderstorms roaming around East Tennessee this afternoon as an upper low drifts south toward the Southern Atlantic states. It appears that the two terminals that may be impacted this afternoon with a shower or a thunderstorm will be tys and tri so included a tempo group for some of this action through 21z. Ceilings could drop to mvfr category if a shower passes over a terminal. Precipitation fades with loss of heating overnight. Tuesday should be a little better day for flight operations across most of the region. If a shower forms on Tuesday, it would most likely develop near tri across extreme Northeast Tennessee. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 252 AM EDT Mon Jun 15 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-160700- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 252 AM EDT Mon Jun 15 2020 /152 AM CDT Mon Jun 15 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon. Some of these storms could be strong and produce small hail and gusty winds. The area with the greatest risk for strong storms will be along the Southern Appalachian Mountains this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Morristown TN
1123 AM EDT Mon Jun 15 2020
TNZ073-074-151615-
Sevier Smoky Mountains TN-North Sevier TN-
1123 AM EDT Mon Jun 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEVIER COUNTY UNTIL
1215 PM EDT...
At 1122 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gatlinburg, moving northeast at 10 mph.
Half inch hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap,
Smoky Mountains-Clingmans Dome, Smoky Mountains-Balsam Mountain,
Pittman Center, Harrisburg, Elkmont and Great Smoky Mountains
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3564 8365 3589 8348 3576 8328 3572 8327
3571 8325 3569 8326 3565 8331 3566 8333
3566 8335 3562 8340 3561 8342 3561 8344
3557 8349 3556 8353
TIME...MOT...LOC 1522Z 218DEG 9KT 3565 8351
DHSpecial Weather Statement
National Weather Service Morristown TN
1217 PM EDT Mon Jun 15 2020
TNZ067-068-086-151700-
Northwest Monroe TN-Roane TN-Loudon TN-
1217 PM EDT Mon Jun 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON AND CENTRAL ROANE
COUNTIES UNTIL 100 PM EDT...
At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, moving southwest at 10 mph.
Half inch hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Sweetwater, Loudon, Fairview,
Midtown, Harriman, Philadelphia and Paint Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3567 8463 3569 8463 3569 8462 3571 8462
3573 8464 3570 8467 3571 8467 3572 8468
3595 8451 3588 8430 3559 8440
TIME...MOT...LOC 1616Z 023DEG 10KT 3585 8445
DHSpecial Weather Statement
National Weather Service Morristown TN
1219 PM EDT Mon Jun 15 2020
TNZ072>074-151700-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-North Sevier TN-
1219 PM EDT Mon Jun 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEVIER COUNTY UNTIL
100 PM EDT...
At 1218 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gatlinburg, moving northeast at 5 mph.
Penny size hail and winds in excess of 35 mph will be possible with
this storm.
Locations impacted include...
Gatlinburg, Pigeon Forge, Pittman Center, Townsend, Wears Valley,
Elkmont, Great Smoky Mountains National Park and Roundtop Mountain
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3564 8376 3568 8375 3568 8367 3569 8368
3571 8368 3571 8370 3572 8370 3574 8372
3586 8367 3573 8338 3556 8355
TIME...MOT...LOC 1618Z 209DEG 5KT 3566 8363
DHSpecial Weather Statement
National Weather Service Morristown TN
1224 PM EDT Mon Jun 15 2020
TNZ040-041-071>074-151715-
Cocke Smoky Mountains TN-Blount Smoky Mountains TN-
Sevier Smoky Mountains TN-Northwest Cocke TN-NW Blount TN-
North Sevier TN-
1224 PM EDT Mon Jun 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...
SOUTHWESTERN COCKE AND SOUTHERN SEVIER COUNTIES UNTIL 115 PM EDT...
At 1224 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Smoky Mountains-Newfound
Gap to 11 miles north of Smoky Mountains-Fontana Area. Movement was
northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap, Smoky
Mountains-Fontana Area, Smoky Mountains-Balsam Mountain, Pittman
Center, Townsend, Walland, Wears Valley and Cades Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3552 8389 3575 8382 3589 8315 3573 8321
3572 8325 3569 8326 3566 8330 3566 8335
3558 8348 3557 8359 3558 8361 3557 8363
3556 8376 3553 8381
TIME...MOT...LOC 1624Z 206DEG 12KT 3571 8331 3567 8373
DHSpecial Weather Statement National Weather Service Morristown TN 101 PM EDT Mon Jun 15 2020 TNZ040-070-073-074-151800- Jefferson TN-Sevier Smoky Mountains TN-Northwest Cocke TN- North Sevier TN- 101 PM EDT Mon Jun 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...WEST CENTRAL COCKE AND NORTHEASTERN SEVIER COUNTIES UNTIL 200 PM EDT... At 100 PM EDT, Doppler radar was tracking a strong thunderstorm near Gatlinburg, moving north at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sevierville, Jefferson City, Newport, Gatlinburg, Dandridge, Pigeon Forge, Pittman Center, Bird Crossing, Fairgarden and Chestnut Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3568 8337 3575 8360 3609 8351 3599 8317 TIME...MOT...LOC 1700Z 200DEG 13KT 3579 8345 DH
Special Weather Statement National Weather Service Morristown TN 138 PM EDT Mon Jun 15 2020 TNZ068-069-071-151830- Loudon TN-Knox TN-NW Blount TN- 138 PM EDT Mon Jun 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON... SOUTHWESTERN KNOX AND NORTHWESTERN BLOUNT COUNTIES UNTIL 230 PM EDT... At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near Knoxville, moving southwest at 15 mph. Half inch hail and winds in excess of 35 mph will be possible with this storm. Locations impacted include... Knoxville, Maryville, Lenoir City, Alcoa, Farragut, Louisville, Rockford, Eagleton Village, Greenback and Friendsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3603 8397 3589 8382 3562 8411 3583 8433 TIME...MOT...LOC 1738Z 047DEG 14KT 3592 8397 DH
The Knoxville radar (KMRX), 45 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888522.